Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 5, NWS San Francisco Bay Area, CA

October 13, 20246 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Oct 13, 2024, 2:49 PM PDT for 6 counties in California. It took effect at Oct 13, 2024, 3:00 PM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Oct 13, 2024, 2:49 PM PDT (21:49 UTC)
In effect from
Oct 13, 2024, 3:00 PM PDT
Expired
Oct 16, 2024, 9:00 PM PDT
In force
3 days
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WHUS46 KMTR 132149
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
249 PM PDT Sun Oct 13 2024

CAZ006-505-509-529-530-141300-
/O.NEW.KMTR.BH.S.0005.241013T2200Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
249 PM PDT Sun Oct 13 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...A moderate period northwest swell will result in a more
  energetic surf zone. Breaking waves of 6 to 8 feet are expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should stay out of the water. Observe the
ocean for 20 minutes before relaxing near the water. Know where
your lifeguards are, obey their instructions, and never turn your
back on the ocean!

&&

$$
8 follow-up statements
397 
WHUS46 KMTR 141003
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
303 AM PDT Mon Oct 14 2024

CAZ006-505-509-529-530-141815-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
303 AM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 6 to 8 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
891 
WHUS46 KMTR 141754
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1054 AM PDT Mon Oct 14 2024

CAZ006-505-509-529-530-150200-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1054 AM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
123 
WHUS46 KMTR 150139
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
639 PM PDT Mon Oct 14 2024

CAZ006-505-509-529-530-151100-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
639 PM PDT Mon Oct 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
153 
WHUS46 KMTR 151013
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
313 AM PDT Tue Oct 15 2024

CAZ006-505-509-529-530-151815-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
313 AM PDT Tue Oct 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
020 
WHUS46 KMTR 151734
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1034 AM PDT Tue Oct 15 2024

CAZ006-505-509-529-530-160500-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1034 AM PDT Tue Oct 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more
  energetic surf zone resulting in an increased risk of sneaker 
  waves and rip currents. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Francisco Peninsula Coast, Northern
  Monterey Bay, Southern Monterey Bay and Big Sur Coastline.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
570 
WHUS46 KMTR 160335
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
835 PM PDT Tue Oct 15 2024

CAZ006-505-509-529-530-161200-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
835 PM PDT Tue Oct 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone resulting in an increased risk of sneaker 
  waves and rip currents. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay, Southern Monterey Bay and Big Sur Coastline.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
152 
WHUS46 KMTR 161105
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
405 AM PDT Wed Oct 16 2024

CAZ006-505-509-529-530-170400-
/O.CON.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
405 AM PDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone resulting in an increased risk of sneaker 
  waves and rip currents. Breaking waves of 6 to 10 feet are 
  expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay, Southern Monterey Bay and Big Sur Coastline.

* WHEN...Through Wednesday evening.

* IMPACTS...Large waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
255 
WHUS46 KMTR 170332
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
832 PM PDT Wed Oct 16 2024

CAZ006-505-509-529-530-170445-
/O.EXP.KMTR.BH.S.0005.000000T0000Z-241017T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
832 PM PDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 13, 2:33 PM PDT, 16 minutes earlier.

Area forecast discussion, Oct 13, 2:33 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
233 PM PDT Sun Oct 13 2024

...New SYNOPSIS, SHORT TERM, LONG TERM...

.SYNOPSIS...
Issued at 230 PM PDT Sun Oct 13 2024

A slight warming trend bringing seasonal temperatures will
continue through Tuesday before an incoming upper level low brings
scattered rain chances Wednesday. Elevated fire weather concerns
are expected late week through next weekend.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 230 PM PDT Sun Oct 13 2024

Fairly seasonal temperatures continue today as a shortwave ridge
moves through our area. Inland highs are expected to reach into the
upper 70s to low 80s while temperatures closer to the coast remain
in the 60s. Satellite shows a mix of clear to scattered to overcast
cloud cover across the Bay Area. For those heading to Fleet Week,
cloud cover conditions will continue to improve over San Francisco
with overcast midlevel clouds and scattered low level clouds
continuing through the afternoon/evening before overcast conditions
return late in the evening. Overnight lows will generally stay in
the 50's with mid to upper 50's inland and low to mid 50's closer to
the coast. Tomorrow's high temperatures will be fairly similar to
today's with inland highs mainly in the mid to upper 70s with the
hottest locations reaching into the low 80s. Coastal high
temperatures, comparatively, will be a few degrees cooler thanks to
the return of a more well defined marine layer overnight.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 230 PM PDT Sun Oct 13 2024

Heading into the long term we continue to monitor potential for rain
midweek and elevated fire weather concerns late week through next
weekend. Models show the synoptic pattern remaining fairly
progressive with shortwave ridging expected to last through Tuesday.
A strong upper level low pressure system remains on track to move
inland over the Pacific Northwest on Wednesday and bring some light
rain to portions of our CWA. There still remains some uncertainty as
to how much precipitation it will bring as models have backed off
significantly compared to the past few days. Chances for
accumulating precipitation are highest in the North Bay
(particularly northern Sonoma and Napa counties) but totals will
generally be well below 0.1" everywhere in the North Bay. Any
precipitation that the North Bay receives on Wednesday is not likely
to meet "wetting rain" criteria and will have a negligible effect on
increasing local fuel moisture.

The decrease in accumulating precipitation also brings us to our
second concern: elevated fire weather concerns across the Bay Area
and Central Coast beginning late Thursday through the weekend. Both
the European and GFS models now show the upper level low continuing
to strengthen and deepen as it moves eastward through
California/Nevada before eventually becoming a cut-off low over the
four corners region. Confidence is increasing that a classic fire
weather pattern, an "inside slider", will develop and take place
next weekend bringing widespread, gusty offshore winds across the
Bay Area and Central Coast. At 850 mb late Thursday/early Friday,
the GFS and Euro models are both showing gusts between at least 40
to 45 mph with the GFS model showing some potential for gusts close
to 50 mph to develop. What does this translate to at the surface? At
the surface gusts will generally be strongest across elevated
terrain and mountain gaps/passes where peak gusts look to be
between 35-40 mph currently. There is potential for stronger gusts
to develop in the gaps and passes of the East Bay Hills where we
may see 40+ mph gusts during this event. Forecasted sustained
winds and wind gusts will continue to be refined as we continue to
move closer to the Thursday/Friday timeframe. We will continue to
monitor and provide updates on these fire weather concerns as
they evolve over the course of this week. Residents of the Bay
Area and the Central Coast should take precautions to avoid all
activities that may result in wildfire spread/development next
weekend. Remember: "One less spark, One less wildfire."

&&

.AVIATION...
(18Z TAFS)
Issued at 1004 AM PDT Sun Oct 13 2024

Complicated ceiling forecast this morning with lingering marine
stratus, as well as low-mid cloud cover associated with a passing
trough. Most terminals will see a period of VFR this afternoon
with the exception of some coastal sites. Winds not too
impactful today...typical onshore flow pattern, breezy during the
afternoon. High confidence in a solid return of stratus this
evening with widespread MVFR/IFR cigs.

Vicinity of SFO...Mixed skies this morning making for a
complicated forecast. Overall expecting conditions to remain VFR
through this afternoon with the slight possibility of a brief MVFR
cig for the rest of this morning. High confidence in the return of
cigs tonight with widespread MVFR/IFR throughout the bay.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Marine stratus and fog will mix out and
pull back from portions of the coast late this morning, but
expecting NW flow to keep most of the area around MRY under cigs
today (medium confidence). IFR through the day reflected in MRY
TAF, but there is a slight chance of lifting to MVFR or maybe even
very brief SKC this afternoon (low confidence). Otherwise, high
confidence in IFR/LIFR cigs and vis overnight tonight into Monday
morning.

&&

.MARINE...
(Today through Friday)
Issued at 239 AM PDT Sun Oct 13 2024

Seas will continue to abate through Sunday before building to
become rough again by Monday afternoon. Gusty winds south of Point
Sur will bring some hazardous conditions Monday afternoon. Long,
moderate swell with a period of 13-17 seconds is forecast through
Tuesday. A strong storm system will bring near gale force gusts by
Wednesday.

&&

.BEACHES...
Issued at 1133 AM PDT Sat Oct 12 2024

Long period northwesterly swell of around 12 to 15 seconds with
wave heights approaching 10 feet will briefly translate to a
moderate risk of sneaker waves. This will mainly, though not
limited to, be for areas across coastal Sonoma and Marin counties
late Monday afternoon/early evening. Those planning on heading to
beaches should be cognizant of the potential dangers. Check with
local officials and lifeguard personnel before recreating in the
water.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Wednesday evening for CAZ006-505-
     509-529-530.

PZ...Small Craft Advisory from 3 PM Monday to 9 AM PDT Tuesday for Pt
     Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-
     10 nm.

&&

SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...Behringer
MARINE...Behringer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:31 AM PDTSmall Craft AdvisoryMTR4 days

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.